Not all holiday spice is nice, says toxicologist: Cinnamon, nutmeg and marshmallows abused for cheap thrills

(Medical Xpress)—Watch your kitchen cupboards this season as thrill seekers look to common holiday baking ingredients for a rise – cinnamon, nutmeg and even marshmallows are the primary ingredients in an increasingly popular and high-risk game of "chicken."

"The envelope is always being pushed to create something new that will get attention, potentially create a druglike effect and can pass under the radar of ," said Christina Hantsch, MD, toxicologist, Department of at Loyola University Health System.

Loyola recently treated a dozen preteen children in its emergency room.

"A group of 9-year-olds were trying to do the Challenge and got caught," said Hantsch, who is a former medical director of the Illinois Poison Control. "One girl had seen videos on the Internet and wanted to try it with her friends."

The Cinnamon Challenge involves trying to swallow one tablespoon of ground cinnamon without water.

"The dry, loose cinnamon triggers a violent coughing effect and also a that actually can lead to breathing and choking hazards," she said.

In 2011, poison centers received 51 calls about teen exposure to cinnamon. In just the first three months of 2012, poison centers received 139 calls. The American Association of Poison Control Centers reports that of those, 122 were classified as intentional misuse or abuse and 30 callers required .

Hantsch is concerned that what was once horseplay by older teenagers is now being copied by younger children. "They have easy access to ingredients like cinnamon and marshmallows and think it is cool to do what their older peers are doing," Hantsch said.

Another challenge that continues to attract followers is called Chubby Bunny. "You stuff as many marshmallows in your mouth as possible and then try to say the words Chubby Bunny," Hantsch said.

"Two children have actually choked to death attempting this game, so it is not to be taken lightly."

Ground nutmeg has been snorted, smoked and eaten in large quantities to produce a marijuanalike high. "Nutmeg contains myristicin, which is a hallucinogenic, like LSD," the toxicologist said. Other common household products that are also being abused are hand sanitizer, aerosol whipped cream, aerosol cooking spray, ink markers and glue.

"Actually, there is a synthetic marijuana called Spice, or K2, that is very popular right now because it cannot be detected in standard drug tests," Hantsch said. "It also is marketed as a legal high, which it is not, but is dangerous because it has more adverse effects than cannabis."

The poison centers received 4,905 calls about exposure to K2 or Spice this year between Jan. 1 and Nov. 30.

Respiratory, cardiac and nerve damage have all been documented in relation to substance abuse.

"Seemingly silly games can have sinister effects and the holidays are the worst time for this to happen," Hantsch said. "Kids have more free time, greater access to the Internet and more opportunities to get together during vacations. And at Christmas, the kitchen pantry is loaded for holiday baking. Adults are wise to keep an eye on their children to make sure they are using the ingredients for their proper use."

add to favorites email to friend print save as pdf

Related Stories

Alzheimer's prevention in your pantry

Jun 27, 2011

(Medical Xpress) -- Alzheimer's, the degenerative brain disorder that disrupts memory, thought and behavior, is devastating to both patients and loved ones. According to the Alzheimer's Association, one in ...

New health concerns about 'fake pot' in US

Mar 05, 2012

A type of fake pot has raised new health concerns in the United States after at least three users were hospitalized for kidney failure, authorities in the western state of Wyoming said Monday.

SLU toxicologist warning to parents: Look for signs of K2

Mar 03, 2010

In the last month, Anthony Scalzo, M.D., professor of toxicology at Saint Louis University, has seen nearly 30 cases involving teenagers who were experiencing hallucinations, severe agitation, elevated heart rate and blood ...

Teen trippin' on ADHD drugs can be a real downer

Aug 24, 2009

(AP) -- Calls to poison control centers about teens abusing attention-deficit drugs soared 76 percent over eight years, sobering evidence about the dangerous consequences of prescription misuse, a study shows.

Recommended for you

Independent safety investigation needed in the NHS

1 hour ago

The NHS should follow the lead of aviation and other safety-critical industries and establish an independent safety investigation agency, according to a paper published today by the Journal of the Royal Society of Medicine. The au ...

Sexual fantasies: Are you normal?

5 hours ago

Hoping for sex with two women is common but fantasizing about golden showers is not. That's just one of the findings from a research project that scientifically defines sexual deviation for the first time ever. It was undertaken ...

AMA 'Code of Ethics' offers guidance for physicians

11 hours ago

(HealthDay)—The American Medical Association (AMA) Code of Ethics and other articles provide guidance for physicians in relation to public health emergencies, according to a report from the AMA.

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.